Alert archive / Florida / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 88, NWS Tallahassee, FL

April 1, 2005Leon County, Florida

NWS Tallahassee, FL issued this severe thunderstorm warning at Apr 1, 2005, 12:31 PM EST for Leon County, Florida. It was in force for 44 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 1, 2005, 12:31 PM EST (17:31 UTC)
Expired
Apr 1, 2005, 1:15 PM EST
In force
44 min
Issued by
NWS Tallahassee, FL
Area
Counties, with a storm outline in the text

County Leon County, FL

The radar

The Tallahassee radar (KTLH), 12 km from the middle of the area, began a volume at 17:34 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 1, 11:30 AM ESTTornado WatchSPC8 hr

The nearest sounding before it

Tallahassee Rgnl, FL (KTLH), launched 12:00Z, 5.5 hours before the alert went out and 15 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tallahassee Rgnl, FL at 12:00Z on 2005-04-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tallahassee Rgnl, FL at 12:00Z on 2005-04-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 87 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1455 m above ground
0-6 km bulk shear
57 kt
0-1 km storm-relative helicity
87 m²/s²
0-3 km storm-relative helicity
333 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS52 KTAE 011732
SVRTAE
FLC073-011815-
/O.NEW.KTAE.SV.W.0088.050401T1731Z-050401T1815Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TALLAHASSEE FL
1231 PM EST FRI APR 1 2005

THE NATIONAL WEATHER SERVICE IN TALLAHASSEE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  LEON COUNTY IN FLORIDA
  THIS INCLUDES THE CITY OF TALLAHASSEE

* UNTIL 115 PM EST

* AT 1229 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS  
  OF 60 MPH.  THIS STORM WAS LOCATED 24 MILES WEST OF TALLAHASSEE    
  ...OR ABOUT 21 MILES NORTHWEST OF CRAWFORDVILLE...AND WAS MOVING   
  NORTHEAST AT 50 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  TALLAHASSEE BY 1250 PM EST...

A TORNADO WATCH REMAINS IN EFFECT FOR THE WARNED AREA. IF A TORNADO
IS SPOTTED... ACT QUICKLY AND MOVE TO A PLACE OF SAFETY IN A STURDY
STRUCTURE...SUCH AS A BASEMENT OR SMALL INTERIOR ROOM.

LAT...LON 3037 8468 3042 8462 3042 8458 3046 8451
      3046 8445 3050 8438 3058 8417 3041 8410
      3036 8411 3031 8469

$$

17-GOULD

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tallahassee, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 1, 11:32 AM EST, 59 minutes earlier.

Area forecast discussion, Apr 1, 11:32 AM EST, 59 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TALLAHASSEE FL
1132 AM EST FRI APR 1 2005

.DISCUSSION...WILL BE UPDATING ZONES TO INLCUDE TORNADO WATCH
NUMBER 121 FOR EXTREME SOUTHWEST AND SOUTH-CENTRAL GEORGIA AND THE
FLORIDA BIG BEND UNTIL 7 PM TONIGHT.

LATEST SURFACE ANALYSIS AND MESO ANALYSIS FROM SPC SITE CONTINUES TO
SHOW THE GREATEST INSTABILITY OVER OUR EASTERN FLORIDA BIG BEND AND
SOUTH CENTRAL GEORGIA COUNTIES WHERE MORE DESTABILIZATION HAS
OCCURRED.

UPDATED ZONES OUT SHORTLY.

.TAE WATCHES/WARNINGS/ADVISORIES...
AL...A FLOOD WATCH IS IN EFFECT UNTIL 3 AM CST FRIDAY.
GA...A FLOOD WATCH IS IN EFFECT UNTIL 4 PM EST FRIDAY.
     TORNADO WATCH 121 IN EFFECT FOR EXTREME SOUTHWEST AND SOUTH
     CENTRAL GEORGIA UNTIL 7 PM EST FRIDAY.
FL...A FLOOD WATCH IS IN EFFECT UNTIL 3 PM CST FRIDAY FOR FLZ07>13.
     TORNADO WATCH 121 IS IN EFFECT FOR THE BIG BEND UNTIL 7 PM EST.
     SCA FOR SEAS WRN LEGS.
     FIRE WEATHER WATCH ALL ZONES SATURDAY NOON TILL SUNSET.

&&

GODSEY
Hazardous weather outlook, Apr 1, 5:59 AM EST, 6 hours 32 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TALLAHASSEE FL
559 AM EST FRI APR 1 2005

ALZ065>069-FLZ007>019-026>029-034-GAZ120>131-142>148-155>161-GMZ750-
755-770-775-021058-
BAKER GA-BAY FL-BEN HILL GA-BERRIEN GA-BROOKS GA-CALHOUN GA-
CALHOUN FL-CLAY GA-COASTAL WALTON FL-COFFEE AL-COLQUITT GA-COOK GA-
DALE AL-DECATUR GA-DIXIE FL-DOUGHERTY GA-EARLY GA-FRANKLIN FL-
GADSDEN FL-GENEVA AL-GRADY GA-GULF FL-HENRY AL-HOLMES FL-HOUSTON AL-
INLAND WALTON FL-IRWIN GA-JACKSON FL-JEFFERSON FL-LAFAYETTE FL-
LANIER GA-LEE GA-LEON FL-LIBERTY FL-LOWNDES GA-MADISON FL-MILLER GA-
MITCHELL GA-QUITMAN GA-RANDOLPH GA-SEMINOLE GA-TAYLOR FL-TERRELL GA-
THOMAS GA-TIFT GA-TURNER GA-WAKULLA FL-WASHINGTON FL-WORTH GA-
INCLUDING THE CITIES OF...ABBEVILLE...ADEL...ALBANY...APALACHICOLA...
ASHBURN...BAINBRIDGE...BLAKELY...BLOUNTSTOWN...BONIFAY...CAIRO...
CALLAWAY...CAMILLA...CARRABELLE...CHIPLEY...COLQUITT...COTTONWOOD...
CRAWFORDVILLE...CROSS CITY...CUTHBERT...DALEVILLE...DAWSON...
DE FUNIAK SPRINGS...DONALSONVILLE...DOWNTOWN DOTHAN...ELBA...
ENTERPRISE...FITZGERALD...FORT GAINES...FORT RUCKER...GENEVA...
GEORGETOWN...HEADLAND...LAKELAND...LEESBURG...MADISON...MARIANNA...
MAYO...MONTICELLO...MORGAN...MOULTRIE...NASHVILLE...NEWTON...
OCILLA...OZARK...PANAMA CITY...PANAMA CITY BEACH...PELHAM...PERRY...
PORT ST. JOE...PUTNEY...QUITMAN...SANTA ROSA BEACH...ST. MARKS...
STEINHATCHEE...SYLVESTER...TALLAHASSEE...THOMASVILLE...TIFTON...
VALDOSTA AND VERNON
559 AM EST FRI APR 1 2005

...THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS TODAY AND TONIGHT
AND A MODERATE RISK FOR RIP CURRENTS TODAY...
...THERE IS A FLOOD WATCH IN EFFECT THROUGH THIS AFTERNOON FOR
SOUTHEAST ALABAMA AS WELL AS SOUTHWEST AND SOUTH CENTRAL GEORGIA AND
THE FLORIDA PANHANDLE...

THIS OUTLOOK IS FOR SOUTHEAST ALABAMA...SOUTHWEST AND SOUTH CENTRAL
GEORGIA...THE FLORIDA BIG BEND AND EASTERN PANHANDLE...AND THE
ADJACENT COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT.
THE STORM PREDICTION CENTER INDICATES A SLIGHT RISK FOR SEVERE
THUNDERSTORMS FOR TODAY AND EARLY TONIGHT FOR THE ENTIRE FORECAST
AREA. A WARM FRONT JUST OFF THE GULF COAST WILL MOVE NORTH ACROSS
THE REGION TODAY. ISOLATED SEVERE STORMS CAPABLE OF PRODUCING
TORNADOES WILL BE POSSIBLE ALONG AND JUST NORTH OF THE WARM FRONT
FROM LATE MORNING INTO THIS AFTERNOON. A SQUALL LINE IS THEN
EXPECTED TO DEVELOP AHEAD OF A STRONG COLD FRONT AND MOVE ACROSS OUR
FORECAST AREA FROM LATE THIS AFTERNOON THROUGH ABOUT MIDNIGHT. THE
PRIMARY THREAT DURING THIS PERIOD WILL BE DAMAGING WINDS AND LARGE
HAIL. STRONG THUNDERSTORMS COULD LINGER FOR MUCH OF THE NIGHT ACROSS
THE EASTERN BIG BEND AND SOUTH CENTRAL GEORGIA.

RAINFALL TOTALS OF 1.5 TO 2.5 INCHES WILL BE COMMON ACROSS MUCH OF
THE AREA THROUGH TONIGHT. WHEN COMBINED WITH THE RAINS THAT HAVE
ALREADY FALLEN...THIS WILL KEEP A THREAT FOR FLOODING ACROSS
SOUTHEAST ALABAMA...SOUTHWEST AND SOUTH CENTRAL GEORGIA...AND THE
FLORIDA PANHANDLE. A FLOOD WATCH IS IN EFFECT FOR THESE AREAS. IN
ADDITION...MANY AREA RIVERS REMAIN ABOVE FLOOD STAGE.

WINDS OVER THE GULF COASTAL WATERS WILL RUN 15 TO 20 KNOTS FOR MUCH
OF THE DAY AS THEY VEER FROM SOUTHEAST TO SOUTHWEST. SEAS WILL BUILD
TO AROUND 7 FEET LATE IN THE DAY...PROMPTING THE ISSUANCE OF A SMALL
CRAFT ADVISORY FOR THE WATERS WEST OF APALACHICOLA. WEST WINDS WILL
BECOME NORTHWEST BEHIND THE FRONT AND INCREASE TO AROUND 25 KNOTS.
SEAS WILL BUILD AS HIGH AS 10 FEET WELL OFFSHORE AND SMALL CRAFT
ADVISORIES WILL BE IN EFFECT FOR ALL OF THE COASTAL WATERS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.
STRONG WINDS WILL DEVELOP OVER THE ENTIRE FORECAST AREA ON SATURDAY
CREATING A HAZARD FOR BOATERS ON AREA LAKES. WIND ADVISORIES OR LAKE
WIND ADVISORIES MAY BE NECESSARY ON SATURDAY. SMALL CRAFT ADVISORIES
WILL LIKELY REMAIN UP FOR SATURDAY AND SATURDAY NIGHT. LOWERING
AFTERNOON RELATIVE HUMIDITIES SATURDAY AND SUNDAY AFTERNOON MAY
ENHANCE THE SPREAD OF ANY WILDFIRES THAT DEVELOP. ALTHOUGH A LOT CAN
CHANGE BETWEEN NOW AND THEN...YET ANOTHER SEVERE WEATHER OUTBREAK IS
POSSIBLE WEDNESDAY INTO THURSDAY. AT THIS TIME...IT LOOKS LIKE LARGE
HAIL WOULD BE THE PRIMARY THREAT FROM THIS ONE.

.RIP CURRENTS...
THERE IS A MODERATE RISK OF RIP CURRENTS TODAY ALONG THE FLORIDA BIG
BEND AND PANHANDLE BEACHES TODAY.

A RIP CURRENT IS A STRONG NARROW CURRENT OF WATER FLOWING FROM THE
BEACH THROUGH THE SURF ZONE. IT CAN RAPIDLY CARRY A SWIMMER INTO
DEEPER WATER.

IF YOU ARE CAUGHT IN A RIP CURRENT...WADE SIDEWAYS PARALLEL TO THE
BEACH UNTIL YOU ARE OUT OF ITS PULL. TO ESCAPE...RIDE THE CURRENT OUT
BEYOND THE SURF ZONE WHERE THE RIP CURRENT DISSIPATES...THEN SWIM TO
SHORE OUTSIDE THE NARROW CURRENT.

.SPOTTER CALL TO ACTION STATEMENT...
SOME STORMS MAY BECOME SEVERE TODAY AND TONIGHT. SPOTTERS WILL BE
CONSIDERED ACTIVATED UPON THE ISSUANCE OF A CONVECTIVE WATCH FOR OUR
AREA.

FOR ADDITIONAL WEATHER INFORMATION...VISIT THE NATIONAL WEATHER
SERVICE IN TALLAHASSEE VIA OUR WEB SITE AT WWW.SRH.NOAA.GOV/TLH/ OR
LISTEN TO NOAA WEATHER RADIO...LOCAL TELEVISION OR RADIO STATIONS.

18-WOOL

In the hours before

Special weather statement, Apr 1, 8:32 AM EST, 3 hours 59 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
832 AM EST FRI APR 1 2005

FLZ007-008-011445-
COASTAL WALTON FL-INLAND WALTON FL-
INCLUDING THE CITIES OF...DE FUNIAK SPRINGS AND SANTA ROSA BEACH
832 AM EST FRI APR 1 2005

...STRONG STORMS HEADED FOR WALTON COUNTY...

AT 730 AM CST NATIONAL WEATHER SERVICE RADARS SHOWED A LINE OF STRONG
THUNDERSTORMS OVER CENTRAL OKALOOSA COUNTY...MOVING EAST AT 35 MPH.
THESE STORMS WILL MOVE INTO WESTERN WALTON COUNTY BY 8 AM CST...AND
INTO EASTERN WALTON COUNTY BY 830 AM CST. A WIND GUST OF 52 MPH WAS
REPORTED AT PENSACOLA AS THE STORMS MOVED THROUGH AT 654 AM CST.
ALTHOUGH THESE STORMS APPEAR TO HAVE WEAKENED A LITTLE... WIND GUSTS
TO 40 MPH ARE STILL POSSIBLE. ALSO...VERY HEAVY RAINS WITH RATES OF
ONE INCH PER HOUR WILL BE POSSIBLE.

FOURNIER
Special weather statement, Apr 1, 9:44 AM EST, 2 hours 47 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
944 AM EST FRI APR 1 2005

FLZ007>010-011545-
COASTAL WALTON FL-HOLMES FL-INLAND WALTON FL-WASHINGTON FL-
INCLUDING THE CITIES OF...BONIFAY...CHIPLEY...DE FUNIAK SPRINGS...
SANTA ROSA BEACH AND VERNON
944 AM EST FRI APR 1 2005

...STRONG STORMS MOVING EAST THROUGH WALTON COUNTY...

AT 845 AM CST NATIONAL WEATHER SERVICE RADARS SHOWED A LINE OF STRONG
THUNDERSTORMS MOVING EAST ACROSS WALTON COUNTY AT 35 MPH. THESE
STORMS WILL MOVE INTO EASTERN WALTON COUNTY BY ABOUT 9 AM CST...AND
THEN INTO WASHINGTON AND HOLMES COUNTIES. A WIND GUST OF 52 MPH WAS
REPORTED AT PENSACOLA AS THE STORMS MOVED THROUGH AT 654 AM CST.
WIND GUSTS TO 45 MPH AND VERY HEAVY RAINS WITH RATES EXCEEDING ONE
INCH PER HOUR ARE POSSIBLE WITH THESE STORMS.

FOURNIER
Special weather statement, Apr 1, 11:19 AM EST, 1 hour 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
1119 AM EST FRI APR 1 2005

FLZ010-011-013-014-011715-
CALHOUN FL-GULF FL-JACKSON FL-WASHINGTON FL-
INCLUDING THE CITIES OF...BLOUNTSTOWN...CHIPLEY...MARIANNA...
PORT ST. JOE AND VERNON
1119 AM EST FRI APR 1 2005

...STRONG STORMS MOVING EAST ACROSS THE FLORIDA PANHANDLE...

AT 1019 AM CST NATIONAL WEATHER SERVICE RADARS SHOWED A LINE OF
STRONG THUNDERSTORMS MOVING EAST AT 35 MPH ACROSS BAY AND SOUTHERN
WASHINGTON COUNTIES. THESE STORMS WILL BE MOVING INTO
CALHOUN...GULF...AND POSSIBLY SOUTHERN JACKSON COUNTIES. THEY ARE
CAPABLE OF PRODUCING WIND GUSTS TO 45 MPH...FREQUENT LIGHTNING...AND
VERY HEAVY RAINFALL RATES EXCEEDING AN INCH PER HOUR.

FOURNIER
Special weather statement, Apr 1, 11:32 AM EST, 59 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
1132 AM EST FRI APR 1 2005

FLZ011-013>019-026>029-034-GAZ146>148-155>161-020000-
BERRIEN GA-BROOKS GA-CALHOUN FL-COLQUITT GA-COOK GA-DECATUR GA-
DIXIE FL-FRANKLIN FL-GADSDEN FL-GRADY GA-GULF FL-JACKSON FL-
JEFFERSON FL-LAFAYETTE FL-LANIER GA-LEON FL-LIBERTY FL-LOWNDES GA-
MADISON FL-SEMINOLE GA-TAYLOR FL-THOMAS GA-WAKULLA FL-
INCLUDING THE CITIES OF...ADEL...APALACHICOLA...BAINBRIDGE...
BLOUNTSTOWN...CAIRO...CARRABELLE...CRAWFORDVILLE...CROSS CITY...
DONALSONVILLE...LAKELAND...MADISON...MARIANNA...MAYO...MONTICELLO...
MOULTRIE...NASHVILLE...PERRY...PORT ST. JOE...QUITMAN...ST. MARKS...
STEINHATCHEE...TALLAHASSEE...THOMASVILLE AND VALDOSTA
1132 AM EST FRI APR 1 2005

THE NATIONAL WEATHER SERVICE HAS ISSUED A TORNADO WATCH FOR PARTS
OF SOUTHWEST AND SOUTH CENTRAL GEORGIA...EASTERN SECTIONS OF THE
FLORIDA PANHANDLE AND ALL OF THE BIG BEND...EFFECTIVE UNTIL 700 PM
EST FRIDAY EVENING (600 PM CST).

THIS WATCH INCLUDES THE FOLLOWING COUNTIES:

IN GEORGIA...SEMINOLE...DECATUR...GRADY...COLQUITT...THOMAS...
COOK...BROOKS...BERRIEN...LANIER...AND LOWNDES.

IN FLORIDA...JACKSON... CALHOUN...GULF...GADSDEN...LIBERTY...
FRANKLIN...LEON...WAKULLA...JEFFERSON...MADISON...TAYLOR...
DIXIE...AND LAFAYETTE.

REMEMBER A TORNADO WATCH MEANS CONDITIONS ARE FAVORABLE FOR TORNADOES
AND SEVERE THUNDERSTORMS IN AND CLOSE TO THE WATCH AREA. PEOPLE IN
THESE AREAS SHOULD BE ON THE LOOKOUT FOR THREATENING WEATHER
CONDITIONS AND LISTEN FOR LATER STATEMENTS AND POSSIBLE WARNINGS.

17-GOULD
Special weather statement, Apr 1, 11:54 AM EST, 37 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
1154 AM EST FRI APR 1 2005

FLZ013-014-017-026-027-011800-
CALHOUN FL-GULF FL-LEON FL-LIBERTY FL-WAKULLA FL-
INCLUDING THE CITIES OF...BLOUNTSTOWN...CRAWFORDVILLE...
PORT ST. JOE...ST. MARKS AND TALLAHASSEE
1154 AM EST FRI APR 1 2005

...STRONG STORMS MOVING EAST ACROSS THE FLORIDA PANHANDLE AND INTO
THE BIG BEND...

AT 1155 AM EST (1055 AM CST) NATIONAL WEATHER SERVICE RADARS SHOWED A
LINE OF STRONG THUNDERSTORMS MOVING EAST AT 35 MPH ACROSS CALHOUN AND
GULF COUNTIES. SURFACE AND RADAR OBSERVATIONS INDICATE THESE STORMS
ARE CAPABLE OF PRODUCING WIND GUSTS TO 45 MPH...FREQUENT
LIGHTNING...AND VERY HEAVY RAINFALL RATES EXCEEDING AN INCH PER HOUR.
THESE STORMS WILL BE MOVING INTO WESTERN LIBERTY COUNTY BY NOON
EST...AND EVENTUALLY WESTERN WAKULLA AND WESTERN LEON COUNTIES BY
1245 PM EST.

FOURNIER

The office that day

Everything else NWS Tallahassee, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 31, 10:58 PM ESTFlash Flood WarningTAEWalton6 hr
Apr 1, 10:38 AM ESTSevere Thunderstorm WarningTAEBay52 min

Nearby

Severe Thunderstorm Warnings in Florida, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.